Advertisement

On coercivity and regularity for linear elliptic systems

  • Kewei ZhangEmail author
Article

Abstract

We introduce a nonlinear method to study a ‘universal’ strong coercivity problem for monotone linear elliptic systems by compositions of finitely many constant coefficient tensors satisfying the Legendre–Hadamard strong ellipticity condition. We give conditions and counterexamples for universal coercivity. In the case of non-coercive systems we give examples to show that the corresponding variational integral may have infinitely many nowhere C 1 minimizers on their supports. For some universally coercive systems we also present examples with affine boundary values which have nowhere C 1 solutions.

Mathematics Subject Classification (2000)

35J47 35J50 35B60 49J45 49J10 49N60 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Adams R.A.: Sobolev Spaces. Academic Press, New York (1975)zbMATHGoogle Scholar
  2. 2.
    Ball J.M.: Convexity conditions and existence theorems in nonlinear elasticity. Arch. Ration. Mech. Anal. 63, 337–403 (1977)zbMATHCrossRefGoogle Scholar
  3. 3.
    Ball J.M.: A version of the fundamental theorem of Young measures. In: Rascle, , M., , Serre, , D., , Slemrod, , M., (eds) Partial Differential Equations and Continuum Models of Phase Transitions, pp. 207–215. Springer, New York (1989)Google Scholar
  4. 4.
    Bhattacharya K., Firoozye N.B., James R.D., Kohn R.V.: Restrictions on microstructures. Proc. R. Soc. Edinb. 124A, 843–878 (1994)MathSciNetGoogle Scholar
  5. 5.
    Ball J.M., James R.D.: Fine phase mixtures as minimizers of energy. Arch. Ration. Mech. Anal. 100, 13–52 (1987)zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Ball J.M., James R.D.: Proposed experimental tests of a theory of fine microstructures and the two-well problem. Phil. R. Soc. Lon. 338A, 389–450 (1992)CrossRefGoogle Scholar
  7. 7.
    Coifman R., Lions P., Meyer Y., Semmes S.: Compensated compactness and Hardy spaces. J. Math. Pure Appl. 72, 247–286 (1993)zbMATHMathSciNetGoogle Scholar
  8. 8.
    Cellina A., Perrotta S.: On a problem of potential wells. J. Convex Anal. 2, 103–115 (1995)zbMATHMathSciNetGoogle Scholar
  9. 9.
    Dacorogna B.: Direct Methods in the Calculus of Variations. Springer, Berlin (1989)zbMATHGoogle Scholar
  10. 10.
    DiPerna R.J.: Compensated compactness and general systems of conservation laws. Trans. Am. Math. Soc. 292, 383–420 (1985)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Dacorogna B., Marcellini P.: General existence theorems for Hamilton-Jacobi Equations in the scalar and vectorial cases. Acta Math. 178, 1–37 (1997)zbMATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Dacorogna B., Marcellini P.: Implicit Partial Differential Equations. Progress in Nonlinear Differential Equations and Their Applications, vol. 37. Birkhäuser, Boston (1999)Google Scholar
  13. 13.
    Dacorogna B., Pisante G.: A general existence theorem for differential inclusions in the vector valued case. Port. Math. (N.S.) 62, 421–436 (2005)zbMATHMathSciNetGoogle Scholar
  14. 14.
    Le Dret H.: An example of H 1-unboundedness of solutions to strongly elliptic systems of PDEs in a laminated geometry. Proc. R. Soc. Edinb. 15, 77–82 (1987)MathSciNetGoogle Scholar
  15. 15.
    Ekeland I., Temam R.: Convex Analysis and Variational Problems. North-Holland, Amsterdam (1976)zbMATHGoogle Scholar
  16. 16.
    Faraco D., Zhong X.: Quasiconvex functions and Hessian equations. Arch. Ration. Mech. Anal. 168, 245–252 (2003)zbMATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    Giaquinta M.: Introduction to Regularity Theory for Nonlinear Elliptic Systems. Lectures in Mathematics ETH Zurich. Birkhauser, Basel (1993)Google Scholar
  18. 18.
    Geymonat G., Müller S., Triantafylldis N.: Homognization of nonlinear elastic materials, microscopic bifurcation and macroscopic loss of rank-one convexity. Arch. Ration. Mech. Anal. 122, 231–290 (1993)zbMATHCrossRefGoogle Scholar
  19. 19.
    Grabovsky Y.: Bounds and extreme microstructures for two-component composites: a unified treatment based on the translation method. Proc. R. Soc. Lond. 452A, 919–944 (1996)MathSciNetGoogle Scholar
  20. 20.
    Gromov M.: Partial Differential Relations. Springer, New York (1986)zbMATHGoogle Scholar
  21. 21.
    Giaquinta M., Soucěk J.: Caccioppoli’s inequality and Legendre–Hadamard condition. Math. Ann. 270, 105–107 (1985)zbMATHMathSciNetCrossRefGoogle Scholar
  22. 22.
    Kirchheim, B.: Rigidity and Geometry of Microstructures. MPI for Mathematics in the Sciences, Leipzig, vol. 16. Lecture notes (http://www.mis.mpg.de/preprints/ln/lecturenote-1603.pdf) (2003)
  23. 23.
    Kinderlehrer D., Pedregal P.: Characterizations of Young measures generated by gradients. Arch. Ration. Mech. Anal. 115, 329–365 (1991)zbMATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Kohn R.V., Milton G.W.: On bounding the effective conductivity of anisotropic composites. In: Ericksen, J.L., Kinderlehrer, D., Kohn, R.V., Lions, P.L. (eds) Homogenization and Effective Moduli of Materials and Media, pp. 97–125. Springer, New York (1986)Google Scholar
  25. 25.
    Kirchheim, B., Müller, S., Šverák, V.: Studying Nonlinear PDE by Geometry in Matrix Space. Geometric Analysis and Nonlinear Partial Differential Equations, pp. 347–395. Springer, Berlin (2003)Google Scholar
  26. 26.
    Kristensen J.: Lower semicontinuity in spaces of weakly differentiable functions. Math. Ann. 313, 653–710 (1999)zbMATHMathSciNetCrossRefGoogle Scholar
  27. 27.
    Lurie K.A., Cherkaev A.V.: Exact estimates of the conductivity of composites formed two isotropically conducting media taken in prescribed proportion. Proc. R. Soc. Edinb. 99A, 71–87 (1984)MathSciNetGoogle Scholar
  28. 28.
    Lou Z., McIntosh A.: Hardy space of exact forms on \({\mathbb{R}^N}\) . Trans. Am. Math. Soc. 357, 1469–1496 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  29. 29.
    Marcellini P.: Quasiconvex quadratic forms in two dimensions. Appl. Math. Optim. 11, 183–189 (1984)zbMATHMathSciNetCrossRefGoogle Scholar
  30. 30.
    Milton G.: On characterizing the set of possible effective tensors of composites: the variational method and the translation method. Comm. Pure Appl. Math. XLIII, 63–125 (1990)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Morrey C.B. Jr.: Multiple Integrals in the Calculus of Variations. Springer, Berlin (1966)zbMATHGoogle Scholar
  32. 32.
    Müller, S.: Variational Models for Microstructure and Phase Transitions, vol. 2. Lecture Notes. Max-Planck-Institute for Mathematics in the Sciences, Lepzig (1998)Google Scholar
  33. 33.
    Müller, S., Šverák, V.: Attainment results for the two-well problem by convex integration. In: Jost, J. (ed.) Geometric Analysis and the Calculus of Variations, pp. 239–251. International Press, Cambridge (1996)Google Scholar
  34. 34.
    Müller, S., Šverák, V.: Unexpected solutions of first and second order partial differential equations. Doc. Math. J. DMV ICM (1998), pp. 691–702Google Scholar
  35. 35.
    Müller S., Šverák V.: Convex integration with constraints and applications to phase transitions and partial differential equations. J. Eur. Math. Soc. 1, 393–422 (1999)zbMATHCrossRefGoogle Scholar
  36. 36.
    Müller S., Šverák V.: Convex integration for Lipschitz mappings and counterexamples to regularity. Ann. Math. 157, 715–742 (2003)zbMATHCrossRefGoogle Scholar
  37. 37.
    Müller S., Sychev M.A.: Optimal existence theorems for nonhomogeneous differential inclusions. J. Funct. Anal. 181, 447–475 (2001)zbMATHMathSciNetCrossRefGoogle Scholar
  38. 38.
    Nesi V.: Bounds for the effective conductivity of two-dimensional composites made of n ≥ 3 isotropic phases in prescribed volume fraction: the weighted translation method. Proc. R. Soc. Edinb. 125A, 1219–1239 (1995)MathSciNetGoogle Scholar
  39. 39.
    Pedregal P.: Parametrized Measures and Variational Principles. Progress in Nonlinear Differential Equations and their Applications, vol. 30. Birkhäuser, Boston (1997)Google Scholar
  40. 40.
    Rockafellar R.T.: Convex Analysis. Princeton University Press, Princeton (1970)zbMATHGoogle Scholar
  41. 41.
    Serre D.: Formes quadratiques et calcul des variations. J. Math. Pures Appl. 62, 177–196 (1983)zbMATHMathSciNetGoogle Scholar
  42. 42.
    Šverák V.: Rank one convexity does not imply quasiconvexity. Proc. R. Soc. Edinb. 120A, 185–189 (1992)Google Scholar
  43. 43.
    Šverák V.: New examples of quasiconvex functions. Arch. Ration. Mech. Anal. 119, 293–300 (1992)zbMATHCrossRefGoogle Scholar
  44. 44.
    Šverák V.: On the problem of two wells. In: Kinderlehrer, D., James, R., Luskin, M., Ericksen, J. (eds) Microstructure and Phase Transition. The IMA Volumes in Mathematics and its Applications, vol. 54, pp. 183–189. Springer, Berlin (1994)Google Scholar
  45. 45.
    Sychev M.A.: Comparing two methods of resolving homogeneous differential inclusions. Calc. Var. PDEs 13, 213–229 (2001)zbMATHMathSciNetCrossRefGoogle Scholar
  46. 46.
    Tartar L.: Compensated compactness and applications to partial differential equations. In: Knops, R.J. (eds) Nonlinear Analysis and Mechanics: Heriot-Watt Symposium, vol. IV, pp. 136–212. Pitman, Boston (1979)Google Scholar
  47. 47.
    Tartar L.: Estimations fine des coefficients homogénéisés. In: Krée, P. (eds) Ennio de Giorgi’s Colloquium, pp. 168–187. Pitman, Boston (1985)Google Scholar
  48. 48.
    Tartar L.: Some remarks on separately convex functions. In: Kinderlehrer, D., James, R., Luskin, M., Ericksen, J. (eds) Microstructure and Phase Transition. The IMA Volumes in Mathematics and its Applications, vol. 54, pp. 191–204. Springer, New York (1993)Google Scholar
  49. 49.
    Terpstra F.: Die Darstellung biquadratischer formen als summen von quadraten mit anwendung auf die variations rechnung. Math. Ann. 116, 166–180 (1938)MathSciNetCrossRefGoogle Scholar
  50. 50.
    Yan B.: Remarks on W 1,p-stability of the conformal set in higher dimensions. Ann. Inst. H. Poincaré Anal. Non Linéaire 13, 691–705 (1996)zbMATHGoogle Scholar
  51. 51.
    Yan B.: Semiconvex hulls of quasiconformal sets. J. Convex Anal. 8, 269–278 (2001)zbMATHMathSciNetGoogle Scholar
  52. 52.
    Zhang K.-W.: A counterexample in the theory of coerciveness for elliptic systems. J. PDEs 2(3), 79–82 (1989)zbMATHGoogle Scholar
  53. 53.
    Zhang K.-W.: A further comment on the coerciveness theory for elliptic systems. J. PDEs 2(4), 62–66 (1989)zbMATHGoogle Scholar
  54. 54.
    Zhang K.-W.: A construction of quasiconvex functions with linear growth at infinity. Ann. Sc. Norm Sup. Pisa. Ser. IV XIX, 313–326 (1992)Google Scholar
  55. 55.
    Zhang K.-W.: On the coercivity of elliptic systems in two-dimensional spaces. Bull. Aust. Math. Soc. 54, 423–430 (1996)zbMATHCrossRefGoogle Scholar
  56. 56.
    Zhang K.-W.: On connected subsets of M 2 × 2 without rank-one connections. Proc. R. Soc. Edinb. 127A, 207–216 (1997)Google Scholar
  57. 57.
    Zhang K.-W.: On non-negative quasiconvex functions with unbounded zero sets. Proc. R. Soc. Edinb. 127A, 411–422 (1997)Google Scholar
  58. 58.
    Zhang K.-W.: Quasiconvex functions, SO(n) and two elastic wells. Anal. Nonlin. H. Poincaré 14, 759–785 (1997)zbMATHCrossRefGoogle Scholar
  59. 59.
    Zhang K.-W.: On the structure of quasiconvex hulls. Ann. Inst. H. Poincaré: Anal. Nonlineaire 15, 663–686 (1998)zbMATHCrossRefGoogle Scholar
  60. 60.
    Zhang K.-W.: On some quasiconvex functions with linear growth. J. Convex Anal. 5, 133–146 (1998)zbMATHMathSciNetGoogle Scholar
  61. 61.
    Zhang K.-W.: Maximal extension for linear spaces of real matrices with large rank. Proc. R. Soc. Edinb. 131A, 1481–1491 (2001)CrossRefGoogle Scholar
  62. 62.
    Zhang K.-W.: The structure of rank-one convex quadratic forms on linear elastic strains. Proc. R. Soc. Edinb. 133A, 213–224 (2003)CrossRefGoogle Scholar
  63. 63.
    Zhang K.-W.: On separation of gradient Young measures. Calc. Var. PDEs 17, 85–103 (2003)zbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Department of MathematicsSwansea UniversitySwanseaUK

Personalised recommendations